More Problems For NECC Spinal Injection Patients

Thousands of patients were put at risk when they received contaminated steroid injections produced by the New England Compounding Center. Hundreds contracted fungal meningitis from the injections of methylprednisolone acetate (MPA) and several dozen died as the result of the contaminated shots. Now a new threat has been reported in relation to the contaminated spinal or paraspinal injections. The U.S. Centers for Disease Control and Prevention released a Health Alert Network advisory about unrecognized, localized spinal or paraspinal infections.

Early reports suggested that the spread of infections by the tainted shots would have slowed or stopped by now. The shots were recalled and the thousands of patients who had already received injections were notified by their providers. As reports of meningitis increased, health experts began to describe the time frame in which the crisis would likely resolve itself. New evidence suggests that patients who have shown no previous evidence of infection, or whose symptoms have begun to worsen may still be in danger. The alert recommends that such patients receive an MRI with contrast of the area showing symptoms at or near the site of the injection.

The CDC alert is bad news for patients and medical providers. It indicates that the presentation of these spinal or paraspinal infections can be difficult to distinguish from the baseline chronic pain which caused many of them to seek the injections in the first place. The signs are subtle and can easily be missed.

More than 600 cases of fungal meningitis have been confirmed. The death toll as of mid-December was 39. The NECC contamination has affected many patients and their families across the nation.

Source: Medscape Today, “‘Remain Vigilant’ for Unrecognized Spinal Infections: CDC,” by Megan Brooks, 21 December 2012